Kentucky, 2019

Flash Flooding and Damaging Wind in Kentucky, July 10, 2019

July 10, 2019 · NWS PAH · 3 events in 2 counties and zones

Scattered thunderstorms formed as daytime heating destabilized the atmosphere ahead of a cold front. Temperatures in the lower to mid 90's and dew points in the mid 70's resulted in strong instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms formed as daytime heating destabilized the atmosphere ahead of a cold front. Temperatures in the lower to mid 90's and dew points in the mid 70's resulted in strong instability. The cold front crossed the western half of Illinois during the afternoon hours. The slow-moving storms produced torrential rainfall. One storm pulsed up to severe levels, briefly producing damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 1:24 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 10, 1:24 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
224 PM CDT Wed Jul 10 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 224 PM CDT Wed Jul 10 2019

Very humid, hot conditions this afternoon, with the Heat Advisory
easily verified, as values have hit 105 to 110 this afternoon.
Scattered convection continues, and is driven largely by an
extremely unstable atmosphere, and very weak mid level support. How
much of this activity continues into the evening is in question. The
degree of instability and persistent weak support should keep the
activity going at least through mid to late evening. Toward midnight
and beyond, the focus will be with the passage of a weak front, and
DPVA approaching our northern CWFA, at the southern extent of a trof
axis from the Great Lakes to central Illinois 12z Thursday. We'll
shift PoPs toward the Evansville Tri-State area late, pushing south
into west KY with time.

For this afternoon and evening, locally very heavy rainfall on a
scattered basis is likely. Most likely strong to severe aspect will
be damaging downburst winds on a localized scale.

Front will continue to push southeast and eventually out of west KY
Thursday, with drier air working in from the northwest. Will
transition Pops out of the area, making way for dry conditions area
wide Thursday night through Friday night, as high pressure builds in
upon northwest flow aloft, giving us relief from the humidity. There
may be an uptick in diurnally enhanced cloud cover Thursday, as the
H7 trof continues to move through the area, lagging a bit behind the
upper level trof.

.LONG TERM...(Saturday through Wednesday)
Issued at 224 PM CDT Wed Jul 10 2019

High pressure will briefly hold on Saturday before giving way to an
evolving storm system. While temperatures will reach into the lower
90s, dewpoints will remain in the middle 60s keeping heat indices in
the middle 90s. On Sunday, dewpoints increase to around 70 with
temperatures in the lower 90s. This gives us heat indices
approaching 100 again in some areas. Sunday will also bring a better
chance of some diurnal convection across the eastern half of the
forecast area.

The rest of the forecast period will greatly depend on the
developing area of low pressure (what may be TS Barry) in the Gulf
of Mexico. Models are actually more in agreement today bringing the
surface area of low pressure ashore somewhere on the Louisiana coast
Saturday morning. Both the GFS and ECMWF bring the system due north
(although the GFS is just barely a little further east). This is
where the models diverge just slightly. The GFS is much more robust
with precipitation east of the surface low spreading tropical rains
across the whole region as early as late Monday morning. The ECMWF
keeps most of the precip west of the Mississippi. At any rate,
chances for precipitation increase on Monday with the best chances
for tropical rains coming Tuesday and Tuesday night. While much will
depend on cloud cover, highs will remain in the lower 90s through
Wednesday with increasing dewpoints that push heat indices above 100
again.

&&

.AVIATION...
Issued at 224 PM CDT Wed Jul 10 2019

VFR conditions through tonight outside scattered showers and
thunderstorms. As far as the terminals, will handle with VCTS
until confidence becomes high for site impact. Thursday, early in
the day, there is some indication that low VFR to MVFR sct-bkn
clouds may move south and east across the area behind a weak cold
front. This front will also cause light winds through tonight to
become northwest 5 to 10 kts by Thursday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Heat Advisory until 7 PM CDT this evening for INZ081-085-086.

KY...Heat Advisory until 7 PM CDT this evening for KYZ001>010-014.

&&
Hazardous weather outlook, Jul 10, 3:26 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
426 AM CDT Wed Jul 10 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
426 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight, with the
best chance of storms, including strong storms, occurring during
the peak heating hours of the late afternoon and early evening.
Damaging winds are the primary storm hazard should a strong or
severe storm occur. Otherwise, locally heavy rain and lightning
are the primary anticipated storm hazards.

A heat advisory is in effect for much of the area today. Refer to
the advisory for details.

The latest river flood warnings and statements reference details
on continued river flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lingering thunderstorm chances Thursday include heavy rain and
lightning as the primary storm hazards.

Minimal storm chances return again Monday and Tuesday, mainly
during the heating hours of the afternoon. Locally heavy rain will
be the primary storm hazard Monday and Tuesday.

Continue to reference river flood warnings and statements for
detailed river flood information.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain alert status in case their activation is
requested later today.

In the hours before

Special weather statement, Jul 10, 9:11 AM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1011 AM CDT Wed Jul 10 2019

INZ082-087-088-KYZ011>013-015>022-110000-
PIKE-WARRICK-SPENCER-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-
CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF PETERSBURG, BOONVILLE, ROCKPORT,
EDDYVILLE, CADIZ, PRINCETON, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, AND ELKTON
1011 AM CDT Wed Jul 10 2019

...Hot and very humid conditions for the rest of today...

Afternoon peak heat index values will be well into the 100 to 105
degree range, through about 7 PM, as highs reach into the lower
to mid 90s with high humidity. Isolated thunderstorms may provide
temporary relief for some.

08
Special weather statement, Jul 10, 1:20 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT Wed Jul 10 2019

ILZ084>094-INZ085>088-KYZ001>022-MOZ076-086-087-100-107>112-114-
102130-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-
CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF CARBONDALE, MURPHYSBORO, HERRIN,
HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA,
ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, POSEYVILLE,
EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL,
WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION,
EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE,
HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON,
PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT,
VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON,
CHARLESTON, AND NEW MADRID
220 PM CDT Wed Jul 10 2019

...Strong thunderstorms this afternoon...

Scattered strong thunderstorms will continue across southeast
Missouri, southern Illinois and western Kentucky. Development is
expected across southwest Indiana as well.

Any of the stronger slow moving storms will be capable of high
wind gusts and very heavy rainfall in a short amount of time.
Continue to monitor for additional statements and possible
warnings.

08
Special weather statement, Jul 10, 1:51 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
251 PM CDT Wed Jul 10 2019

KYZ005-006-008-102030-
Marshall KY-McCracken KY-Graves KY-
251 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
SOUTHEASTERN MCCRACKEN AND NORTHERN GRAVES COUNTIES UNTIL 330 PM
CDT...

At 250 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Reidland to 9 miles west of Benton.
Movement was southwest at 20 mph.

Winds in excess of 40 mph will be likely with these storms. The
strong winds will be out ahead of the approaching thunderstorms as
well.

Locations impacted include...
Paducah, Mayfield, Benton, Reidland, Lowes, Brewers and Symsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3676 8871 3692 8881 3695 8882 3706 8857
      3688 8845 3680 8827 3675 8843 3675 8848
      3673 8849 3672 8853
TIME...MOT...LOC 1950Z 058DEG 14KT 3697 8860 3685 8853 3680 8834

08
Special weather statement, Jul 10, 1:53 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
253 PM CDT Wed Jul 10 2019

MOZ108-109-102045-
Butler MO-Ripley MO-
253 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY AND BUTLER COUNTIES UNTIL
345 PM CDT...

At 253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harviell to near Budapest to near Dalton.
Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Poplar Bluff, Doniphan, Naylor, Neelyville, Qulin, Handy, Harviell,
Budapest, Gatewood, Milltown, Oxly, Fairdealing and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3682 9112 3681 9066 3686 9066 3689 9052
      3657 9018 3655 9018 3654 9021 3650 9022
      3650 9113
TIME...MOT...LOC 1953Z 320DEG 19KT 3673 9050 3670 9073 3645 9113

08

The radar

The Ft Campbell radar (KHPX), 72 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Hopkins

When
July 10, 2:02 PM CST to 3:30 PM CST
Where
Hopkins County, 2 mi N of Madisonville to 2 mi W of Madisonville
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.359, -87.500

Several roads were flooded in Madisonville. Minor flooding was observed in the emergency management office in Madisonville. About 1.3 inches of rain was measured in 30 minutes.

Thunderstorm Wind, McCracken

When
July 10, 2:46 PM CST
Where
McCracken County, (Pah)barkley Arpt Pa
Measured
57 kt (66 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
37.070, -88.770

A wind gust to 66 mph was measured by the automated observing system at Barkley Regional Airport. There were some power outages in the area.

Flash Flood, McCracken

When
July 10, 3:25 PM CST to 5:00 PM CST
Where
McCracken County, 2 mi W of Paducah to (Pah)barkley Arpt Pa
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.080, -88.666

Several inches of water was flowing over a road in an industrial park between Paducah and the airport in West Paducah.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833222, 832607, 833223.